Strong Wind, Central Coast Range of W Oregon
- When
- January 27, 8:00 PM PST to January 28, 4:00 AM PST
- Where
- Central Coast Range of W Oregon forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong low pressure system moving northward just off the Oregon Coast brough high winds to the Oregon Coast and Coast Range. Here are some winds reported with this storm: Newport Jetty reported 55 gusting to 75 mph; Garibaldi had 61 gusting to 69 mph; Yaquina Bay bridge reported 43 gusting to 55 mph; Desdemona Lighthouse had a gust to 64 mph; Florence reported 55 gusting to 75 mph; Seaside had…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong low pressure system moving northward just off the Oregon Coast brough high winds to the Oregon Coast and Coast Range. Here are some winds reported with this storm: Newport Jetty reported 55 gusting to 75 mph; Garibaldi had 61 gusting to 69 mph; Yaquina Bay bridge reported 43 gusting to 55 mph; Desdemona Lighthouse had a gust to 64 mph; Florence reported 55 gusting to 75 mph; Seaside had gusts to 63 mph; Yaquina Bay Bridge reported 50 gusting to 67 mph; Lincoln City reported gusts to 74 mph; and Newport Airport reported 40 gusting to 61 mph. In the coast range, Mt. Hebo reported gusts to 45 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 27, 7:58 PM PST, 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
758 PM PST FRI JAN 27 2006
.SYNOPSIS...A STRONG WESTERLY JET STREAM WILL DELIVER A SERIES OF
STORMS TO THE PACIFIC NW THROUGH THE WEEKEND AND INTO NEXT WEEK. A
WARM FRONT WILL MOVE INLAND LATE TONIGHT AND WILL BE FOLLOWED QUICKLY
EARLY SAT BY A COLD FRONT. ANOTHER POTENT STORM SYSTEM IS EXPECTED TO
MOVE INLAND SUNDAY MORNING.
&&
.SHORT TERM...RADAR INDICATES RAIN ALREADY SPREADING INLAND OVER THE
FORECAST AREA AHEAD OF THE WARM FRONT EARLY THIS EVENING. STRONG JET
SHOWN IN WATER VAPOR IMAGERY AIDING IN STRENGTHENING THE SYSTEM
APPROACHING 130W NEAR 45N. 00Z MODELS RUNS CONTINUE TO INDICATE A
STRONG LOW LEVEL FLOW AHEAD OF THE COLD FRONT WHICH IS INDICATED
MOVING INLAND BETWEEN 09 AND 12Z LATER TONIGHT. WITH STRONG LOW LEVEL
FLOW INDICATED...60KTS ON THE COAST DOWN TO 950 MB IN THE MESOETA...
WILL ADD COAST RANGE AND WILLAPA HILLS TO HIGH WIND WARNING LATER
TONIGHT. OTHER MAIN CHANGE TONIGHT WILL BE TO START THE WINTER STORM
WARNING FOR THE CASCADES EARLIER. BULK OF SNOW IS EXPECTED AFTER THE
COLD FRONT PASSES SAT WHEN STRONG WESTERLY 850 MB FLOW KICKS IN...BUT
THE WARM FRONT LATE TONIGHT WILL PROBABLY NOT RAISE FREEZING LEVELS
MUCH ABOVE MOST OF THE PASSES...AND SO EXPECT AT LEAST A FEW INCHES
WITH THE FRONTS LATER TONIGHT.
ALTHOUGH THE FRONTAL SYSTEM TONIGHT WILL PACK SOME HEAVY RAIN...THE
SYSTEM ITSELF SHOULD MOVE THROUGH PRETTY QUICK...SO DO NOT EXPECT
ENOUGH TO PRODUCE FLOODING BY ITSELF...BUT IT MAY RAISE THE FLOWS
SUBSTANTIALLY. MODELS HAVE BEEN CONSISTENTLY INDICATING THE POTENTIAL
FOR MORE HEAVY PRECIPITATION WITH THE SUNDAY/MONDAY STORMS SO WE MAY
BE IN FOR ANOTHER ROUND OF FLOODING LATE IN THE WEEKEND.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
(MONDAY NIGHT THROUGH FRIDAY) PROGRESSIVE PATTERN THROUGH WEDNESDAY
THEN POSSIBLE PATTERN SHIFT TO A DRIER REGIME DAYS 6 AND 7. RATHER
WET SYSTEM MOVES THROUGH THE AREA MON...FOLLOWED BY A BRIEF BREAK MON
NIGHT. MEDIUM RANGE MODELS NOT VERY CONSISTENT STARTING 12Z TUE.
ECMWF WANTS TO BRING THE NEXT WARM FRONT TO THE FORECAST AREA 12Z TUE
WHILE LATEST GFS HAS IT MUCH FURTHER OFFSHORE. 108 HR GFS SIMILAR TO
THE OLD 132 HR MODEL RUN. TIMING DIFFERENCES CONTINUE ON TUE WITH THE
ECMWF ACTUALLY FASTER THAN THE GFS WITH THE NEXT SYSTEM. HOWEVER...
WITH SUCH STRONG WEST FLOW OVER THE PACIFIC INTO THE PAC NW WOULD NOT
BE SURPRISED IF THE FASTER TIMING VERIFIED. SYSTEM ROLLS THROUGH TUE
NIGHT AND WED. GFS CONTINUES TO ADVERTISE A PATTERN CHANGE IN DAYS 6
AND 7. MODEL ENSEMBLES NOT VERY SUPPORTIVE OF THIS IDEA...BUT THE
ECMWF IS HEADING THAT DIRECTION. HOPEFULLY THE LONGER RANGE SOLUTIONS
WILL BE RIGHT AND THE FORECAST AREA WILL NOT HAVE TO ENDURE ANOTHER
PROLONGED MULTI-WEEK WET PERIOD. WEISHAAR
&&
.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&
.MARINE...MOVING FROM GALE WINDS TO STORM FORCE TONIGHT AS STRONG
FRONT MOVES ACROSS THE WATERS.
&&
.PRELIMINARY POINT POPS
AST ++7797 PDX ++6677 SLE ++6677 EUG ++6667
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WARNING FOR THE SOUTH WASHINGTON CASCADES...THE
NORTH OREGON CASCADES AND THE CASCADES OF LANE COUNTY LATE
AND SATURDAY.
HIGH WIND WARNING FOR THE NORTH AND CENTRAL OREGON COAST
AND SOUTH WASHINGTON COAST TONIGHT.
HIGH WIND WARNING FOR THE WILLAPA HILLS AND THE N AND
CENTRAL OREGON COAST RANGE LATE TONIGHT.
STORM WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SAT.
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 537 AM PST FRI JAN 27 2006 ORZ001-002-WAZ021-281345- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 537 AM PST FRI JAN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG WINDS ARE POSSIBLE ON SATURDAY...SUNDAY AND SUNDAY NIGHT...AND AGAIN TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS OF HIGH WIND OR WIND DAMAGE. ORZ011-013-WAZ019-281345- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 537 AM PST FRI JAN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THIS MORNING...A SNOW ADVISORY IS IN EFFECT FOR THE CASCADES OF SOUTHWEST WASHINGTON AND NORTH OREGON...INCLUDING THE LANE COUNTY CASCADES. HEAVY SNOW IS POSSIBLE OVER THESE AREAS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY SNOW IS POSSIBLE TODAY IN THE CASCADES OF SOUTHWEST WASHINGTON AND NORTH OREGON...INCLUDING THE LANE COUNTY CASCADES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS OF HEAVY SNOW BEGINNING LATE TONIGHT. PZZ250-255-270-275-281345- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 537 AM PST FRI JAN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS ARE POSSIBLE OVER THE COASTAL WATERS BEGINNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GALE FORCE WINDS ARE POSSIBLE OVER THE COASTAL WATERS ON SATURDAY ...AND AGAIN SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.
2 strong wind, 2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487066, 5487067, 5487068, 5487069.